Virginia, 2004

Tornado and Flood in Virginia, August 12, 2004

August 12, 2004 · NWS RNK · 3 events in 2 counties and zones

A broken line of thunderstorms progressed out of NC into VA where it produced mainly straight line wind damage across Pittsylvania Co. and parts of the City of Danville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$775,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broken line of thunderstorms progressed out of NC into VA where it produced mainly straight line wind damage across Pittsylvania Co. and parts of the City of Danville. Damage included downed trees. The storm did spawn one F1 torando that touched down in western sections of Danville. The tornado severely damaged two commercial buildings and a greenhouse. Many trees were snapped or uprooted with several trees or large limbs on houses. There was one minor injury.A portion of this broken line of storms produced very heavy rainfall over the central portion of Pittsylvania Co resulting in flooding. Several roads were closed by VDOT and remained closed into the

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 3:07 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 12, 3:07 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

S/WV PUNCHING INTO GA THIS AFTN CREATING WIDESPREAD RAIN AND TSTMS
THRUOUT THE SE...WITH AREAS OF HEAVY RAIN ALONG AND EAST OF A
STALLED FRONTAL BNDRY ALONG SPINE OF APPS. MOST OF THE RAIN FOR OUR
AREA WILL COME FROM THIS FEATURE OVER THE NEXT 12 HOURS OR SO.
BONNIE WILL PULL UP THE TAIL END OF THE RAINFALL LATE TNGT.  STILL
LKG FOR RAINFALL AMOUNTS FROM THE FRONT EASTWARD IN THE 2-3 INCH
RANGE WITH LOCALLY HIGHER AMOUNTS.  DRY SLOT COMING INTO THE FAR
WESTERN COUNTIES WILL SOON BE CUTTING OFF PCPN IN THAT AREA...SO
PLAN ON DROPPING THE FFA WEST OF THE BLUE RIDGE THIS AFTN.  IN THE
MEANTIME...MESOLOW COMING UP OUT OF SC WILL INCREASE HELICITIES THIS
AFTN AND EARLY THIS EVENING EAST OF THE STALLED FRONT AND CREATE A
THREAT FOR ISOLATED TORNADOES.

BONNIE MOVING AT A GOOD PACE TMR WITH DRY AIR WORKING INTO THE
REGION BY MID DAY.  BRIEF DRY SPELL BEFORE CHARLEY ENTERS THE
REGION LATE FRIDAY NIGHT-SAT.  CHARLEYS TRACK STILL QUESTIONABLE
BUT STILL LOOKS GOOD FOR MORE HEAVY RAIN IN THE EAST (A POTENTIAL
FOR ANOTHER 1-4 INCHES).  ONE CONCERN IS DRY AIR LEFT OVER FROM
BONNIE MAY WEAKEN CHARLEY RAINFALL POTENTIAL.  BUT WE WILL FOCUS ON
THIS TRM.  THE LAST TCP FORECAST OF CHARLEY HAD SLOWED ITS FORWARD
SPEED.  DELAYED ARRIVAL UNTIL LATE FRIDAY NIGHT FOR SOUTHSIDE AND
LINGERED PCPN THRU SAT NIGHT.  THIS SLOWER SPEED MAY EFFECT LONG
TERM FORECAST.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

ONCE CHARLEY EXITS...SFC HIGH PRESSURE MOVES INTO NE USA.  AN
INVERTED TROUGH AND THETA-E RIDGE SETS UP ALONG THE APPALACHIAN MTNS
ON SUNDAY LINGERING THROUGH TUESDAY.  ALSO ON SUNDAY...SHORT WAVE
AXIS ELONGATED FROM THE OHIO VALLEY DOWN INTO THE TENN VALLEY THEN
DRIFTS EAST ON MONDAY.  WITH MOISTURE AND ENERGY NEAR THE
REGION...EXPECTING THE AREA TO GET BACK INTO A SEASONAL
PRECIPITATION PATTERN FOR AFTN/EVENING THUNDERSTORMS.  HEATING AND
OROGRAPHIC LIFT WILL START THE STORMS IN THE MTNS THEN SPREAD EAST
LATE IN THE AFTN AND EARLY EVENING.  WED-THU...APPROACHING FRONT
WILL INCREASE THE CHANCE AND AREAL COVER OF THUNDERSTORMS.  WILL
KEEP POPS IN THE 20 TO 30 PERCENT RANGE FOR THE LONG TERM.

TEMPERATURE TREND ALSO RETURNING TO A SUMMER PATTERN WITH WARMING
TEMPS THROUGH NEXT WEEK.  REGIONAL TEMPS ALSO GETTING BACK TO NORMAL
BY MID WEEK.

&&

.AVIATION...

CEILING AND VSBYS AT TAF SITES WILL BE DETERIORATING NEXT FEW HOURS
AS SOLID AREA OF RAIN MOVES UP INTO THE AREA.  RAIN WILL CONTINUE
OVERNIGHT UNTIL REMNANTS OF BONNIE PULL UP THE TAIL END LATE
TONIGHT.  THEN EXPECT A WIND SHIFT AND CLEARING...FIRST AT BLF AND
LWB EARLY IN THE MORNING...THEN ACROSS ROA...LYH AND DAN LATE IN THE
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH 12PM FRIDAY FOR NCZ004>006.
     TORNADO WATCH THROUGH 8PM THIS EVENING FOR NCZ004>006.

VA...FLOOD WATCH THROUGH 12PM FRIDAY FOR VAZ022>024-032>035-
     043>047-058-059.
     TORNADO WATCH THROUGH 8PM THIS EVENING FOR VAZ017-022>024-
     032>035-043>047-058-059.

WV...NONE.
&&

LONG TERM...RCS
SHORT TERM/AVIATION...JS
Hazardous weather outlook, Aug 12, 2:08 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU AUG 12 2004

NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130047-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 8PM EDT.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ001>003-018>020-VAZ015-016-130106-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-YADKIN NC-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWESTERN VIRGINIA...AS
WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.

VAZ007-009>014-018>020-WVZ042>045-130107-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.

In the hours before

Local storm report, Aug 12, 3:05 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 SSW BETHANY           36.26N 79.88W
08/12/2004                   ROCKINGHAM         NC   LAW ENFORCEMENT

            TREES DOWN AND DEBRIS IN ROAD AT ROUTE 158 AND HANES ROAD
            INTERSECTION.

0335 PM     FLOOD            5 SW BETHANY            36.27N 79.91W
08/12/2004                   ROCKINGHAM         NC   EMERGENCY MNGR

            WATER COVERING THE ROAD AT THE INTERSECTION OF ROUTE 220
            AND ROUTE 65 WITH DITCHES OVERFLOWING.

&&

GALLOWAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Tornado, Danville (C)

When
August 12, 3:38 PM EST to 3:41 PM EST
Where
Danville (C) County, Danville
Rating
F1
Path length
1 mi
Path width
587 yd
Injuries
1 direct, 0 indirect
Property damage
$775,000
Reported by
NWS STORM SURVEY
Coordinates
36.583, -79.417

Thunderstorm Wind, Pittsylvania

When
August 12, 3:46 PM EST
Where
Pittsylvania County, Ringgold
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -79.300

Flood, Pittsylvania

When
August 12, 5:42 PM EST to 7:30 PM EST
Where
Pittsylvania forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419661, 5419662, 5419733.